Hail, Cabell
- When
- July 9, 4:50 PM EST
- Where
- Cabell County, 1 mi N of Culloden
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.433, -82.050
2 flash flood, 1 hail, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 9, 4:20 PM EST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 520 PM EDT WED JUL 9 2003 ******************************************************************* 520 PM EDT WED JUL 9 2003 UPDATED FOR SEVERE THUNDERSTORM WATCH # 701 FOR FAR WESTERN PORTIONS OF CWA UNTIL 10 PM THIS EVENING. .END/JMV ******************************************************************* 235 PM EDT WED JUL 9 2003 .TONIGHT AND THURSDAY... SEVERE THUNDERSTORM WATCH CANCELLED AS STRONGEST THUNDERSTORMS HAVE PUSHED INTO THE EASTERN MOUNTAINS OF WEST VIRGINIA. STILL EXPECT MORE THUNDERSTORMS TO PUSH INTO THE REGION LATER THIS AFTERNOON/EVENING. FLOOD WATCH REMAINS IN EFFECT UNTIL 10 PM FOR THE NORTHERN HALF OF THE CWA. TO RECAP...AFTERNOON LINE FORMED ACROSS NORTHEASTERN KENTUCKY THIS AFTERNOON WITH MORE THUNDERSTORMS QUICKLY FORMING NORTHWARD ON THE SAME LINE. THESE STORMS PROPAGATED EASTWARD BRINGING SOME TREES DOWN ALONG THE WAY. WIND WAS THE MAIN THREAT. HAIL HAD ALSO BEEN REPORTED IN SOME OF THESE STORMS. ATMOSPHERE WILL REMAIN FAVORABLE FOR TRAINING THUNDERSTORMS THIS AFTERNOON AND EVENING. WILL KEEP FLOOD WATCH GOING. WILL NEED TO FURTHER INVESTIGATE FOR STRETCHING FURTHER SOUTHWARD OR INTO THE EARLY MORNING HOURS. .THURSDAY NIGHT THROUGH SATURDAY NIGHT... COLD FRONT TO PUSH THROUGH CWA THURSDAY NIGHT BRINGING SHOWERS AND THUNDERSTORMS TO AREA. MODELS IN GOOD AGREEMENT WITH TIMING AND LOCATION OF FRONT...PLACING IT ALONG OHIO RIVER AT 06Z FRI AND ON MTNS AT 12Z. CONTINUING CURRENT FORECAST OF LIKELY POPS EVERYWHERE DECREASING HOURLY POP IN GRIDS FROM WEST TO EAST OVERNIGHT. WILL CARRY LOW CHANCE EARLY FRIDAY EAST OF CRW-CKB LINE AND THEN HIGH PRESSURE BUILDS IN BRINGING COOLER AND DRIER AIRMASS. NIL POPS REMAINDER OF PERIOD AS HIGH PRESSURE DOMINATES. LOWERED FRIDAY NIGHT TEMPS A COUPLE OF DEGREES WITH LIGHT WINDS AND HIGH PRESSURE OVERHEAD...EXPECT PRETTY GOOD RADIATIONAL COOLING. .SUNDAY THROUGH WEDNESDAY... LONGWAVE TROF WILL MOVE SLOWLY EAST INTO THE AREA EARLY IN THE PERIOD AND THEN WEAKEN. HOWEVER...REGION WILL REMAIN BETWEEN UPPER LEVEL RIDGES. AS A RESULT...FEEL THERE WILL BE AFTERNOON AND EVENING SHOWERS/THUNDERSTORMS EACH DAY. .RLX... WV...FLOOD WATCH UNTIL 10 PM FOR ZONES WVZ008>011...WVZ016>020... WVZ028>032...WVZ038>040...WVZ046>047. VA...NONE. KY...NONE. OH...FLOOD WATCH UNTIL 10 PM FOR ZONES OHZ066>067...OHZ075>076... OHZ084>085. KF/HC/JSH ******************************************************************* 1145 AM EDT WED JUL 9 2003 ...UPDATE TO ADD WATCH TO EASTERN CWA UNTIL 6 PM EDT... ...FLOOD WATCH REMAINS IN EFFECT UNTIL 10 PM EDT FOR SOUTHEASTERN OHIO AND NORTHERN WEST VIRGINIA... .RLX... WV...FLOOD WATCH UNTIL 10 PM FOR ZONES WVZ008>011...WVZ016>020... WVZ028>032...WVZ038>040...WVZ046>047. SEVERE THUNDERSTORM WATCH UNTIL 6 PM EDT FOR WVZ015...WVZ024>028...WVZ030>040...WVZ046>047. VA...SEVERE THUNDERSTORM WATCH UNTIL 6 PM EDT VAZ003>004. KY...NONE. OH...FLOOD WATCH UNTIL 10 PM FOR ZONES OHZ066>067...OHZ075>076... OHZ084>085. .END/ KF ******************************************************************* 1020 AM EDT WED JUL 9 2003 ...MORNING UPDATE DISCUSSION... NO UPDATE ANTICIPATED THIS MORNING. A FEW SHOWERS REMAIN ACROSS THE EASTERN MOUNTAINS OF WEST VIRGINIA. ANTICIPATING REDEVELOPMENT THIS AFTERNOON. FLOOD WATCH REMAINS IN EFFECT UNTIL 10 PM EDT FOR NORTHERN WEST VIRGINIA AND PORTIONS OF SOUTHEASTERN OHIO. .END/ KF ******************************************************************* 408 AM EDT WED JUL 9 2003 THRU THURSDAY MUCH LIKE PREVIOUS MID SHIFTS TSTMS ACROSS IL/IND ARE MOVING E. PRESENT SQ LINE OVER AFOREMENTIONED AREA PROGRESSING INTO AREA OF GOOD INFLOW AND RICH LOW LEVEL MSTR. ISALLOBARIC WINDS FIELD ALSO SUPPORT LINE MAINTAINING STRENGTH AS IT HEADS FOR OH RVR. TODAY XPCT STRATUS FRACTUS TO FORM AROUND DAYBREAK LIKE PAST DAYS...WITH IT LINGERING TO 17Z...ESP IN MTNS. CLDFRNT HANGS UP ALNG I-70 ALTHO WITH A LOT OF CLDS FORECAST INSTABILITY NOT THAT IMPRESSIVE WITH LI/S NR -3C AND SBCAPES AT 1.0 KJ/KG...MAIN THREAT IS TRAINING STORMS AS WK WRLY WNDS EXIST N OF CLDFRNT...NRN AREA HIT PRETTY HARD WITH 3HR FFG NOW DWN TO 1.3 INCHES. SO HOISTED A NEW FFA WHICH COVERS AREA FORMER DID WITH ADDITION OF NICHOLAS AND CLAY. TNGT...A BRIEF REPRIEVE AS TSTMS WANE AS WEAK RIDGING OCCURS IN H7-H5 LAYER FM UPSTREAM DIGGING TROF. FOR THURSDAY THINGS REGENERATE AS FRNT NEARS. DECENT WARM AIR ADVECTION OUT AHEAD WITH NEARLY A FULL LATITUDE TROF ACCOMPANYING IT. HIT POPS HARD THUR AS THINGS COME TOGETHER IN THE AFTN FOR A GOOD AREAL COVERAGE RAIN EVENT. FUTURE SHIFTS WILL HAVE TO CONSIDER ON EXTENSION OF FFA INTO THUR PERIOD...ALTHO WITH MORE OF A GRADIENT...TRAINING LESS OF A CONCERN. FOR TEMPS FWC RUNNING A TAD HIGH AND MAV A TOUCH LOW...SO PLAYED THE MIDDLE ROAD AGAIN FOR TDY AND THE CONSENSUS FOR PDS 2 AND 3. GRADUALLY DIMINISH POPS WITH LOSS OF HEATING AND WEST TO EAST PROGRESSION OF SHOWERS AND THUNDERSTORMS OUT AHEAD OF FRONT. SOME HINT MAIN SURFACE COLD FRONT DOES NOT CROSS AREA UNTIL AFTER 12Z FRIDAY...BUT PASSAGE SHOULD BE QUICK ENOUGH TO GENERATE LEE TROUGHING FRIDAY WHILE TAKING OUT MOST OF DEEP LEVEL MOISTURE BY OR SHORTLY AFTER 12Z. PE TO POPS TOOL FROM ETA AND META REFLECT THIS WITH WEAK HINT OF POP RIDGE WITH ACTUAL FRONT TO WEST FRIDAY MORNING. REST OF PACKAGE BASICALLY A CLOUD/TEMPERATURE FORECAST. WILL LIKELY SEE CU FIELD DEVELOP BY FRIDAY AFTERNOON ASSISTED BY UPSLOPE WESTERLY FLOW. SEE NO MOISTURE...INSTABILITY OR FORCING MECHANISM FOR THUNDERSTORMS SATURDAY SO REMOVED. FORCING IS WEAK SUNDAY AS IS INSTABILITY AND MOISTURE THOUGH INSTABILITY IS A BIT BETTER THAN FOR SATURDAY. LEFT CHANCE TO SLIGHT CHANCE POPS IN MUCH OF THE AREA. FINALLY...KEPT THE SLIGHT CHANCE FOR THE MOUNTAINS MONDAY AND DRY TUESDAY FOR NOW. NUMBERS LOOKED REASONABLE...EDGED HIGHS FRIDAY DOWN TOWARD NEW MAV WITH DECENT AMOUNT OF CLOUDS EXPECTED ON WESTERLY FLOW AND LOW LEVEL MOISTURE. 29/TRM ******************************************************************* 1259 AM EDT WED JUL 9 2003 UPDATED TO REMOVE SVR WATCH. MENTIONED RAIN MAY BE HEAVY WHERE FLOOD WATCH IN EFFECT NORTHERN COUNTIES. TRM *******************************************************************
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-092252- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CHARLESTON WV 259 PM EDT WED JUL 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... A FRONT WILL BE POISED OVER CENTRAL OHIO WESTWARD TO CENTRAL TO NORTHERN ILLINOIS TODAY AND TONIGHT...SOUTH OF THIS FEATURE A RICH ATMOSPHERE OF LOW LEVEL MOISTURE EXISTS. ALSO UPPER LEVEL WINDS WILL REMAIN CONDUCIVE TO FAIRLY SLOW MOVING STORMS. STORMS MAY TRAIN ACROSS ALREADY SATURATED GROUNDS FROM PREVIOUS RAINFALL. HOURLY RAINFALL RATES OF ONE TO ONE AND A HALF INCHES IS ENOUGH TO BRING ALREADY HIGH RUNNING STREAMS AND CREEKS OUT OF THEIR BANKS. * FLOOD WATCH UNTIL 10 PM EDT...SEE WGUS61 KRLX - FFARLX FOR DETAILS* .DAYS TWO THROUGH SEVEN... AS A FRONT APPROACHES FROM THE WEST AND GIVEN DAYTIME HEATING AND RICH LOW LEVEL MOISTURE...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM TYLER COUNTY SOUTH TO CABELL COUNTY AND POINTS WEST THURSDAY. THE PRIMARY THREAT WILL BE DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. KF
VAZ003-004-WVZ015-024>028-030>040-046-047-091925- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 223 PM EDT WED JUL 9 2003 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... THE SEVERE THUNDERSTORM WATCH WHICH WAS IN EFFECT UNTIL 6 PM HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN WEST VIRGINIA... BARBOUR... BOONE... BRAXTON... CLAY... FAYETTE... HARRISON... KANAWHA... LEWIS... LOGAN... MCDOWELL... MINGO... NICHOLAS... POCAHONTAS... RALEIGH... RANDOLPH... UPSHUR... WEBSTER... WYOMING... AND IN VIRGINIA... BUCHANAN... DICKENSON... THE LINE OF SEVERE THUNDERSTORMS HAS MOVED EAST OF THE REGION AND ADDITIONAL ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED THIS AFTERNOON. THEREFORE...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED. JSH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
0231 PM EDT WED JUL 09 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1219 PM MAN WV WIND DAMAGE
07/09/03 LOGAN TREES AND POWER LINES DOWN
BETWEEN LOGAN AND MAN.
JSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
340 PM EDT WED JUL 09 2003
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1240 PM CYCLONE WV WIND DAMAGE
07/09/03 WYOMING POWER LINES AND TREES
DOWN.
1250 PM SABINE WV WIND DAMAGE
07/09/03 WYOMING POWER LINES AND TREES
DOWN.
1255 PM MCGRAWS WV WIND DAMAGE
07/09/03 WYOMING POWER LINES AND TREES
DOWN.
100 PM NEW RICHMOND WV WIND DAMAGE
07/09/03 WYOMING POWER LINES AND TREES
DOWN.
1255 PM LEE WV WIND DAMAGE
07/09/03 FAYETTE TREES DOWN ACROSS STATE
HWY 61
110 PM BACKUS MOUNTAIN WV WIND DAMAGE
07/09/03 FAYETTE TREES DOWN ACROSS STATE
HWY 41
120 PM WELCH WV WIND DAMAGE
07/09/03 MCDOWELL POWER LINES AND TREES
DOWN.
120 PM GARY WV WIND DAMAGE
07/09/03 MCDOWELL POWER LINES AND TREES
DOWN.
145 PM HILLSBORO WV WIND DAMAGE
07/09/03 POCAHONTAS ROOF BLOWN OFF THE HIGH
SCHOOL GYMWVZ005-013-025-092045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 354 PM EDT WED JUL 9 2003 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE...FOR WAYNE...LINCOLN...AND LOGAN COUNTIES IN WEST VIRGINIA. AT 3:50 PM...A THUNDERSTORM WAS MOVING EAST SOUTHEAST ACROSS EASTERN WAYNE COUNTY. IT WAS JUST EAST OF KIAHSVILLE...MOVING TOWARDS DEXTER AND HARTS IN LINCOLN COUNTY. IT WILL BE PUSHING INTO WESTERN LOGAN COUNTY BY 4 PM. THIS STORM IS CAPABLE OF PRODUCING FREQUENT LIGHTNING...STRONG GUSTY WINDS...AND SMALL HAIL. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
WVZ014-015-092115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 410 PM EDT WED JUL 9 2003 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE...FOR PUTNAM AND KANAWHA COUNTIES IN WEST VIRGINIA. A COUPLE OF STORMS WERE MOVING THROUGH NORTHERN PUTNAM COUNTY AT 4:10 PM. THEY WERE LOCATED FROM BUFFALO TO BANCROFT. THESE STORMS ARE MOVING SOUTHEASTWARD AROUND 20 MILES AND HOUR...AND ARE EXPECTED TO REACH THE CHARLESTON AREA AROUND 4:40 PM. THESE STORMS ARE CAPABLE OF PRODUCING STRONG WINDS...FREQUENT LIGHTNING...AND HEAVY RAIN. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
WVZ006-007-092215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 514 PM EDT WED JUL 9 2003 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... A STRONG THUNDERSTORM WAS MOVING SOUTHEAST ALONG THE GALLIA AND LAWRENCE COUNTY OHIO LINE. THIS STORM WILL MOVE INTO NORTHERN CABELL AND SOUTHERN MASON COUNTIES. AREAS AFFECTED BY THIS STORM WILL BE CLOVER AND GWINN IN CABELL COUNTY AND GLENWOOD IN MASON COUNTY. THIS STORM IS CAPABLE OF PRODUCING SMALL HAIL...VERY HEAVY RAINS...DANGEROUS LIGHTNING AND GUSTY WINDS IN EXCESS OF 30 MPH. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. HC
The Charleston,WV radar (KRLX), 32 km away, was scanning. The volume nearest the first event began at 21:50 UTC.
2 flash flood, 1 hail. Local standard time, as filed.
Hamlin measured 3.3 inches of rain in about 6 hours. Lick Branch flooded homes near Ranger. Water was also in some homes around Hamlin and Griffithsville. Numerous roads were closed around the county due to high water.
The Corps of Engineers measured 2.4 inches of rain. One home was moved off its foundation. The American Red Cross survey indicated one mobile home destroyed, and 4 single family homes had major damage. Numerous roads were flooded by small streams, such as Toms Creek.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375804, 5375805, 5375806.